FDA Announcement: Increased Risk of 80 mg Simvastatin Zocor
On March 19, 2010, the Food & Drug Administration made an announcement about Zocor based on a review of data from a large clinical trial and data from other sources. Because of this data, the FDA is informing the public about an increased risk of muscle injury in patients taking the highest approved dose of the cholesterol-lowering medication, Zocor (generic: simvastatin) 80 mg, compared to patients taking lower doses of simvastatin and possibly other drugs in the statin class.
The clinical trial data being reviewed is from the Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine (SEARCH) trial. The FDA is also reviewing data from other clinical trials, observational studies, adverse event reports, and data on prescription use of simvastatin to better understand the relationship between high-dose simvastatin use and muscle injury.
The muscle injury, also called myopathy, is a known side effect with all statin medications. Patients with myopathy generally have muscle pain, tenderness or weakness, and an elevation of a muscle enzyme known as creatinine kinase in the blood. The higher the dose of statin used, the greater the risk of developing myopathy. The risk of myopathy is also increased when simvastatin, especially at the higher doses, is used with certain drugs.
The most serious form of myopathy is called rhabdomyolysis which occurs when a protein (myoglobin) is released as muscle fibers break down. Myoglobin can damage the kidneys. Patients with rhabdomyolysis may have dark or red urine and fatigue, in addition to their muscle symptoms. Damage to the kidneys from rhabdomyolysis can be so severe that patients may develop kidney failure which can be fatal.
If you or a loved one have experienced any of these severe side effects, such as serious muscle injury from taking 80 mg simvastatin, you should call the veteran Zocor rhabdomyolysis attorneys from Anapol Schwartz at (866) 735-2792 for a free consultation.
Zocor Rhabdomyolysis Warning